Alert archive / New York / Freezing Rain Advisories in 2017

Freezing Rain Advisory 3, NWS Buffalo, NY

March 18, 2017Allegany County, Cattaraugus County, Chautauqua County, New York

NWS Buffalo, NY issued this freezing rain advisory at Mar 18, 2017, 6:31 AM EDT for Allegany County, Cattaraugus County, Chautauqua County, New York. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Mar 18, 2017, 6:31 AM EDT (10:31 UTC)
Expired
Mar 18, 2017, 10:55 AM EDT
In force
4 hr
Issued by
NWS Buffalo, NY

Counties Allegany County, NY, Cattaraugus County, NY, Chautauqua County, NY

The radar

The Buffalo radar (KBUF), 76 km from the middle of the area, began a volume at 10:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 10.5 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2017-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2017-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2030 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

686 
WWUS41 KBUF 181031
WSWBUF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Buffalo NY
631 AM EDT Sat Mar 18 2017

NYZ019>021-181500-
/O.NEW.KBUF.ZR.Y.0003.170318T1031Z-170318T1500Z/
Chautauqua-Cattaraugus-Allegany-
Including the cities of Jamestown, Olean, and Wellsville
631 AM EDT Sat Mar 18 2017

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 11 AM EDT THIS
MORNING...

The National Weather Service in Buffalo has issued a Freezing
Rain Advisory...which is in effect until 11 AM EDT this morning.

* LOCATIONS...Chautauqua, Cattaraugus and Allegany counties.

* TIMING...Through late this morning.

* ACCUMULATIONS...A trace this morning.

* IMPACTS...Untreated roadways and sidewalks may become ice
  coated. Motorists and pedestrians should use extra caution this
  morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freezing Rain Advisory is issued when icing is expected in the
affected areas, but not enough to disrupt travel or damage trees
and power lines. Instead, patches of ice will cause slick spots
on roadways and sidewalks. Walking and driving could therefore be
difficult, but not impossible.

Stay tuned to NOAA Weather Radio or your favorite source of
weather information for the latest updates. Additional details
can also be found at www.weather.gov/Buffalo. 

&&

$$
1 follow-up statement
246 
WWUS41 KBUF 181455
WSWBUF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Buffalo NY
1055 AM EDT Sat Mar 18 2017

NYZ019>021-181600-
/O.CAN.KBUF.ZR.Y.0003.000000T0000Z-170318T1500Z/
Chautauqua-Cattaraugus-Allegany-
Including the cities of Jamestown, Olean, and Wellsville
1055 AM EDT Sat Mar 18 2017

...FREEZING RAIN ADVISORY IS CANCELLED...

The National Weather Service in Buffalo has cancelled the
Freezing Rain Advisory.

Precipitation has largely ended across the area and temperatures
are rising above freezing at this time. Freezing rain is no longer
expected to be a threat.

$$

Wood

What forecasters said that day

The local office's own words before this freezing rain advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this freezing rain advisory went out at Mar 18, 3:58 AM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, Mar 18, 3:58 AM EDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
358 AM EDT Sat Mar 18 2017

.SYNOPSIS...
A somewhat disorganized storm system over the Upper Great Lakes will
drift across our forecast area this afternoon before making its way
off the Mid Atlantic coast tonight. This feature will generate a
mixed bag of rain and wet snow in the process...with the bulk of the
nuisance precipitation falling over the western counties. High
pressure will then build across the Lower Great Lakes on Sunday so
that fair weather will return for the second half of the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
A broad...relatively weak area of low pressure over the Upper Great
Lakes at 08z will push southeast across our forecast area later
today. While moderately strong frontogenetic forcing will produce
some light snow over the far western counties early this morning...
the low levels are quite dry and will take some time to moisten up
to the point where the snow will actually reach the surface. By that
time...the majority of the isentropic lift will be to our east. In
fact...this source of lift will out run any low level moisture as it
will exit our region by midday. This will only leave hgt falls and a
little convergence below H7 as a source of lift...so QPF will be
insignificant...averaging under a tenth of an inch for basin average.

In terms of precipitation type...light snow is expected across the
western counties early this morning...but as we progress through the
morning...the pcpn will mix with and/or change to light rain as it
spreads northeast across the Genesee Valley and Finger Lakes
regions. BUFKIT profiles suggest a two fold problem for the pcpn to
remain as snow. First of all...temps below H925 will climb well
above freezing. Secondly...moisture in the mid levels (10-15k ft)
where the dendritic snow growth region will be found will thin out
during the course of the day. This should keep any accumulations to
less than a half inch.

Tonight...the disorganized area of low pressure will push southeast
of our region...taking with its its relatively weak source of lift.
This will allow scattered rain and wet snow showers to taper off from
the north and west during the course of the night with only
negligible snow accumulations expected. While broad ridging will
work across the Upper Great Lakes in the wake of the low pressure...
a wealth of low level moisture and a cyclonic flow through 25k ft
will keep skies firmly shrouded under a deck of strato-cu.

In regards to temperatures...the mercury will climb into the upper
30s to near 40 today...then will settle back to between 25 and 30
for most areas tonight.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
On Sunday remnant inverted troughing across our region early in the
day will give way to building ridging at all levels. As a result...
any leftover spotty light precip across our region during the morning
will come to an end...with mainly dry conditions expected otherwise.
After a cloudy start...dry air advection at the lower levels should
translate into at least some partial sunshine returning to the North
Country and portions of the Finger Lakes. Meanwhile further to the
west...skies will be much slower to clear due to lingering low level
moisture that will become trapped under a developing subsidence
inversion...and reinforced by a weak northerly upslope flow off Lake
Ontario. Expect daytime highs to mostly range in the upper 30s...
with a few of our normally warmer spots possibly tickling the 40
degree mark.

Sunday night the axis of the aforementioned ridging will build directly
overhead. This will result in a dry and quiet night...with any leftover
lower clouds across far western New York giving way to some partial
clearing. Expect overnight lows to exhibit a decent gradient from
east to west...with clearer skies allowing readings to dip into the
mid teens across the North Country...while somewhat greater amounts
of cloud cover will preclude readings from falling below the mid to
upper 20s across the lake plains of far western New York.

Monday and Monday night the ridging will slide off to our east...while
mid and upper level troughing digs southeastward across Ontario and
Quebec provinces. In conjunction with this trough...surface low pressure
will meander its way across Hudson Bay and northern Quebec...while
pushing its attendant weak cold front across our region between Monday
afternoon and Monday night. Owing to our distance from the burgeoning
upper level trough and its surface low...this front will be fairly
starved for both moisture and especially upper level support as it
crosses our region...and as such should only produce some scattered
light rain and snow showers across our area. Temperature-wise...weak
to modest warm air advection out ahead of the cold front will allow
daytime highs to climb into the lower to mid 40s in most places on
Monday...with modest cold air advection in its wake then resulting
in lows in the upper 20s to lower 30s Monday night.

Tuesday and Tuesday night the upper level trough will amplify and dig
further southeastward across the Great Lakes and Northeastern states...
with an associated secondary trough/cold front crossing the region from
north to south Tuesday afternoon and evening. This latter boundary will
only be accompanied by limited moisture and thus should only be able to
produce some scattered snow showers on its own...though with ongoing cold
air advection resulting in lake delta-T's also becoming large enough to
support a lake response...these will probably become at least briefly
lake-enhanced south and southeast of Lake Ontario. Following the passage
of this boundary...a general northwesterly flow of even colder air (850
mb temps falling to between -16C and -20C) will continue to support some
lake effect snow showers southeast of the lakes the remainder of the
night...though the very dry nature of the cold airmass should help to
keep these fairly limited in scope.

The above said...the big story late in this period will be the return
of much below normal temperatures by Tuesday night...with ongoing steady
cold air advection first resulting in slightly colder highs in the upper
30s to lower 40s on Tuesday...before readings plunge back into the teens
following the passage of the secondary trough/front Tuesday night. In
fact...by late Tuesday night the normally colder portions of the North
Country could even see temperatures dip into the single digits above
zero.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
Wednesday and Wednesday night the axis of the deep upper level trough
will slowly drift eastward and out to sea...while strong surface-based
ridging initially over the Upper Great Lakes builds southeastward into
our region. Lingering lake effect snow showers southeast of the lakes
Wednesday morning will diminish Wednesday afternoon as our already dry
airmass dries out even further and strong early spring diurnal influences
take hold...leaving behind dry and quiet weather for Wednesday night as
the strong surface high builds directly overhead. This stated...temps
will remain well below average right through Wednesday and Wednesday
night...with continued 850 mb temps of -15C to -20C only supporting
daytime highs in the 20s Wednesday...and near ideal conditions for
radiational cooling then allowing lows to range from the single digits
across the North Country to the teens elsewhere Wednesday night.

Looking out through the rest of this period...the surface high will
then ever so slowly drift east to the Atlantic coastline on Thursday.
This will result in a quiet and dry day...along with a rough 5-10
degree moderation in temperatures as modest warm air advection develops
on the backside of the departing ridge. After that...developing low
pressure over the Plains states will push its attendant warm front
northeastward into our region Thursday night and Friday. This will
result in the return of snow and rain shower chances to our area...
along with substantially warmer temperatures as warm air advection
strengthens across our region. At this juncture it appears that readings
should at least range through the 40s on Friday...with 50s not at all
out of the question south of Lake Ontario if the warm front manages
to move through quickly enough.

&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
While VFR conditions will be in place through at least 15z for the
Finger Lakes and especially for the North Country...deteriorating
conditions will be found over the far western counties. An
approaching warm front will generate lowering cigs to an average of
1500 ft with some light snow possibly reducing vsbys to as low as
2sm.

The lowering cigs and light pcpn will spread northeast across the
Finger Lakes during the course of the morning. This will eventually
lead to MVFR conditions at KROC by midday...with IFR vsbys possible
in light snow. The pcpn will mix with then change to light rain
during the midday and afternoon. Meanwhile...VFR conditions will
remain in place east of Lake Ontario for KART and KGTB.

Tonight...a weakly organized area of low pressure will move away to
our southeast. Fairly widespread MVFR cigs are expected in its
wake...with IFR cigs likely across the Southern Tier and portions of
the Finger Lakes.

Outlook...
Sunday afternoon and night...VFR.
Monday and Tuesday...MVFR in chance light rain/snow showers.
Wednesday...Local IFR in lake effect snow showers southeast of the
lakes.

&&

.MARINE...
A broad area of low pressure over the Upper Great Lakes early this
morning will slowly push across the Lower Great lakes this
afternoon. While this will produce a weak surface pressure gradient
over Lake Erie...there should be a strong enough gradient to produce
advisory criteria easterly winds from the IAG River to Hamlin Beach
on Lake Ontario. This will result in choppy conditions for that
stretch with white caps possible. Will thus keep a small craft
advisory in place for that area. While winds will be nearly as
strong from Hamlin Beach to Sodus Bay...the fetch should keep the
highest waves in Canadian waters.

Tonight...the weak area of low pressure will exit to our southeast
while high pressure will approach from the Upper Great lakes. This
will keep relatively light winds in place across Lake Erie...with
diminishing winds on Lake Ontario.

Light winds and negligible waves will be found across the Lower Great
Lakes Sunday and Sunday night as the aforementioned surface high
will push through the region.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory from 7 AM this morning to 5 AM EDT Sunday
         for LOZ042.

&&

SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...JJR
LONG TERM...JJR
AVIATION...RSH
MARINE...RSH
Hazardous weather outlook, Mar 18, 4:11 AM EDT, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
411 AM EDT Sat Mar 18 2017

NYZ001>008-010>014-019>021-085-190900-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
411 AM EDT Sat Mar 18 2017

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-190900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
411 AM EDT Sat Mar 18 2017

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JJR

Nearby

Freezing Rain Advisories in New York, 2017Every freezing rain advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.